Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Hanford, CA

February 7, 20176 counties in California

NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 11:56 AM PST for 6 counties in California. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 11:56 AM PST (19:56 UTC)
Expired
Feb 7, 2017, 1:45 PM PST
In force
109 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Fresno County, CA, Madera County, CA, Mariposa County, CA, Merced County, CA, Tulare County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 81 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 12:11 PM PSTFLOOD1 Sse Mariposa, CA49 CENTER IN MARIPOSA IS CLOSED DUE TO FLOODING. REPORTED BY MARIPOSA SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
725 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS56 KHNX 071956
FFWHNX
CAC019-039-043-047-107-109-072145-
/O.NEW.KHNX.FF.W.0016.170207T1956Z-170207T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1156 AM PST TUE FEB 7 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Central Mariposa County in central California...
  Southern Tuolumne County in northern California...
  Central Madera County in central California...
  East central Merced County in central California...
  Northwestern Tulare County in central California...
  Central Fresno County in central California...

* Until 145 PM PST

* At 1145 AM PST, local law enforcement officials reported flooded 
  roads due to heavy rain across the warned area. Radar estimated 
  rainfall rates of a quarter to half an inch per hour. Flash 
  flooding is expected with mud and rock slides possible. PG&E 
  reporting high stream flows below Bass Lake towards North Fork.  
 
* Some locations that will experience flooding include...
  Clovis, Yosemite South Entrance, Orosi, Orange Cove, Oakhurst, East
  Orosi, Yosemite Lakes, Bootjack, Bonadelle Ranchos-Madera Ranchos,
  Mariposa, Batterson, Trimmer Springs, Park Ridge, El Portal, Crane 
  Valley Reservoir, Mitchell Meadow, Millerton Lake, North Fork, 
  Chilkoot Meadow, Fish Camp and Catheys Valley.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3671 11865 3653 11925 3732 12033 3777 11988

$$
mv
1 follow-up statement
522 
WGUS76 KHNX 072140
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
140 PM PST TUE FEB 7 2017

CAC019-039-043-047-107-109-072145-
/O.CON.KHNX.FF.W.0016.000000T0000Z-170207T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-Madera CA-Merced CA-Tulare CA-Fresno CA-
140 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PST FOR
CENTRAL MARIPOSA...SOUTHERN TUOLUMNE...CENTRAL MADERA...EAST CENTRAL
MERCED...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES...

At 135 PM PST, Doppler radar indicated heavy rain across the warned
area.  Flash flooding is already occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Clovis, Yosemite South Entrance, Orosi, Orange Cove, Oakhurst, East
Orosi, Yosemite Lakes, Bootjack, Bonadelle Ranchos-Madera Ranchos,
Mariposa, Batterson, Trimmer Springs, Park Ridge, El Portal, Crane
Valley Reservoir, Mitchell Meadow, Millerton Lake, Chilkoot Meadow,
Fish Camp and Catheys Valley.

Radar indicated moderate rainfall continuing over the sierra 
foothills. The flash flood warming will likely be extended through 
the mid afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3671 11865 3653 11925 3732 12033 3777 11988

$$

mv

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:12 AM PST, 8 hours 44 minutes earlier.

Area forecast discussion, Feb 7, 3:12 AM PST, 8 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
312 AM PST Tue Feb 7 2017

.SYNOPSIS...A moist and warm Pacific weather system will bring
heavy precipitation to the central and northern parts of the
region today through Tuesday night. Wednesday should provide a
brief break before yet another another system moves through
Thursday and Friday. High pressure will build over the region next
weekend with dry weather.

&&

.DISCUSSION...The next atmospheric river has indeed made inroads
into the forecast area this morning and it looks like it could be
a real doozy of a rain maker in the Sierra and foothills. Radar
shows a typical AR signature with the higher elevations showing
enhanced echoes as the airmass wrings out its copius amounts of
moisture. Water vapor imagery shows a deep fetch of moisture
extending back out to near Hawaii and this indicates what used to
be called a typical "Pineapple Express". Winds this morning have
been very strong and blustery over the east slopes of the Sierra
where Bear Peak has gusted to 101 mph and more recently Blue Max
gusted to 99 mph. Thus far, these damaging winds have remained
over the mountains however we are monitoring to see if they
surface along the Highway 14 or US 395 corridors. A wind advisory
is in place for all of these areas today.

This system is very warm with Mt.Pinos Nordic ski area's
temperature rising to 38 degrees at the 8400 foot elevation.
Farther north in the Sierra snow levels are holding at around 6500
feet north of Kings Canyon however they will undoubtedly rise
today as warmer air continues to be ushered in on southwest winds.
Forecast models keep the heaviest rain targeting areas from Kings
Canyon north this morning however by this afternoon the
precipitation will take aim on the Sierra in Tulare County.
Forecast rain amounts reach a maximum around 7 inches in Yosemite
Park, however amounts of 4-5 inches area expected as far south as
Sequoia. Needless to say, flooding is a major concern for today
and tonight as the high snow levels and heavy rains will combine
to create significant run off down into the foothills and adjacent
San Joaquin Valley floor. Flood watches are in place for the
Sierra, foothills and much of the San Joaquin Valley where
rainfall amounts of .75' to as much as 1.75" are likely along the
east side from Tulare county northward.

So when does this latest river run its course? Models keep the
precipitation going in the Sierra into early Wednesday and then
slowly shift the moisture north during the day. A short break in
the wet pattern looks to occur from Wednesday afternoon through
Thursday afternoon before the next system arrives Thursday night
and Friday. Models then build a high amplitude ridge over the West
coast Saturday and keep it in place through early next week.

&&

.AVIATION...
Widespread precipitation with mountain obscuring IFR conditions in
the Sierra Nevada and adjacent foothills. Local MVFR conditions in
rain across the San Joaquin Valley.

The Kern County Deserts will mostly remain in VFR conditions for the
next 24 hours. Wind gusts around 50 to 70 kt can be expected over
the mountain ridges and through the passes in Kern County through
this evening.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flood Watch through this evening CAZ089-090-093-094-096-097.

Wind Advisory until 7 PM PST this evening CAZ095-098-099.

Wind Advisory until 4 PM PST this afternoon CAZ089>091-093.

&&

public...Dudley
avn/fw...DCH
synopsis...Dudley

weather.gov/hanford

In the hours before

Local storm report, Feb 7, 8:09 AM PST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
809 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.35W
02/07/2017  M15.0 INCH       TUOLUMNE           CA   CO-OP OBSERVER

            SNOW DEPTH 112".

&&

WP
Local storm report, Feb 7, 8:59 AM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
859 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            2 S MERCED              37.27N 120.49W
02/07/2017                   MERCED             CA   LAW ENFORCEMENT

            REPORTED AT 37.273713 -120.487813. CHP
            REPORTS BRIDGE IS FLOODING OVER.

&&

WP
Local storm report, Feb 7, 11:43 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1143 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     FLOOD            1 S MIDPINES            37.52N 119.92W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.524369 -119.921180. ROADWAY
            FLOODED. WATER GOING OVER THE BRIDGE.
            REPORTED BY CHP.

&&

WP
Local storm report, Feb 7, 11:46 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1146 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     DEBRIS FLOW      4 N OAKHURST            37.39N 119.64W
02/07/2017                   MADERA             CA   LAW ENFORCEMENT

            REPORTED AT 37.390029 -119.635061. CHP
            REPORTS SMALL SLIDE.

&&

WP
Local storm report, Feb 7, 11:47 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     DEBRIS FLOW      2 SW MIDPINES           37.52N 119.94W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.521456 -119.938953. CHP
            REPORTS 3/4 OF LAND BLOCKED DUE TO
            LANDSLIDE.

&&

WP
Local storm report, Feb 7, 11:49 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLOOD            3 ENE AUBERRY           37.09N 119.44W
02/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 37.086870 -119.437874. ROAD
            CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
            CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 10:09 PM PSTWind AdvisoryHNX23 hr
Feb 7, 10:28 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tulare107 min
Feb 7, 12:31 PM PSTAreal Flood AdvisoryHNXTulare59 min
Feb 7, 1:32 PM PSTAreal Flood AdvisoryHNXTulare118 min
Feb 7, 1:49 PM PSTFlash Flood WarningHNXFresno, Madera, Mariposa, Merced, Tulare, Tuolumne3 hr
Feb 7, 2:44 PM PSTFlash Flood WarningHNXMadera24 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.